Tramadol, known by the brand names Ultram and Ultracet, is sometimes viewed as safer than other prescription painkillers because it’s one of the weaker opioids.
But while the synthetic drug is about one-tenth as strong as morphine, Tramadol can cause the same life-threatening effects as other opioids — and drinking alcohol increases the risk of a deadly overdose.
In fact, most tramadol overdoses occur when the drug is combined with alcohol or other drugs.
Mixing tramadol and alcohol can cause other serious problems, including liver damage and seizures. Tramadol has also been linked to an increased risk of suicide among people who drink heavily, use tranquilizers or antidepressants or suffer from depression or other mental illnesses.
Mixing alcohol and tramadol can increase the calming and euphoric effects of both drugs, but it also amplifies the dangers.
Tramadol and alcohol are both central nervous system depressants, meaning they slow brain activity, breathing and heart rate. Taking large doses of tramadol or combining tramadol and alcohol can intensify these effects.
Mixing alcohol and tramadol may cause serious reactions including:
In extreme cases, mixing alcohol with tramadol may cause a person to stop breathing and go into cardiac arrest. Signs and symptoms of an accidental tramadol overdose include: slow or stopped breathing, a slow heart rate, and blue or pale skin, lip or nails.
Drinking alcohol while taking tramadol can also impair your motor coordination and thinking. This can lead to falls and other serious injuries. You should not drive a car or operate machinery if you are using tramadol and alcohol.
Older people may be more vulnerable to these effects.
As we age, our liver and kidneys may not work as efficiently as they once did. As a result, older adults metabolize drugs and alcohol more slowly, and toxic levels of the substances can accumulate in their bloodstream.
Mixing alcohol with certain formulations of tramadol, such as Ultracet, can also damage your liver.
Ultracet contains a combination of tramadol and acetaminophen, or Tylenol. Drugs that contain both tramadol and acetaminophen can provide better relief to patients because they target different pain pathways.
But taking high doses of acetaminophen — greater than 4,000 milligrams per day — or mixing it with alcohol can cause serious liver injury, and even liver failure.
Signs and symptoms of possible liver damage include:
If you’re taking an Ultracet tablet, which contains 325 mg of acetaminophen, every four to six hours, you’ll still be well under the 4,000 mg daily limit. But if you are struggling with a tramadol addiction and taking 12 or more pills a day, you’re in the danger zone.
People who are addicted to alcohol are at greater risk for developing alcoholic cirrhosis of the liver, a life-threatening disease for which few treatment options exist. For alcoholics, combining tramadol and alcohol is extremely hard on the liver.
While seizures are a rare side effect of opioids, they occur more commonly with tramadol than with other opioids.
The exact cause of seizures in people taking tramadol is unclear, but studies have shown they are more common in people who mix the drug with alcohol. Seizures are also more common in people who combine tramadol with illegal drugs, anti-psychotic medications and anti-depressants.
When they do happen, seizures tend to occur within the first 24 hours of taking tramadol, according to a study published in the Summer 2012 issue of the Caspian Journal of Internal Medicine.
In 2010, the U.S. Food and Drug Administration added a warning label to tramadol highlighting the risk of overdose and suicide in addiction-prone patients. The warning advises doctors to use caution when prescribing tramadol to individuals taking antidepressants or sedatives or to those who abuse alcohol.
Other Addiction Topics
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.